Alert archive / Texas / Special Weather Statements in 2022

Special Weather Statement, NWS Brownsville, TX

January 9, 2022Cameron County, Texas

NWS Brownsville, TX issued this special weather statement at Jan 9, 2022, 10:30 PM CST for Cameron County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2022, 10:30 PM CST (04:30 UTC)
Expired
Jan 9, 2022, 11:15 PM CST
In force
45 min
Issued by
NWS Brownsville, TX
Hail
0.00 in
Wind
40

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 16 km from the middle of the area, began a volume at 04:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 4.5 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2022-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2898 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2022-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2898 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

747 
WWUS84 KBRO 100430
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
1030 PM CST Sun Jan 9 2022
 
TXZ255-257-100515-
Coastal Cameron TX-Inland Cameron TX-
1030 PM CST Sun Jan 9 2022

...Strong thunderstorms will impact portions of southeastern Cameron
County through 1115 PM CST...

At 1029 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Perkins Middle School to Boca Chica Beach.
Movement was southeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
South Padre Island, Rancho Viejo, Southmost, Olmito, Port Of
Brownsville, Cameron Park, Downtown Brownsville, Brownsville, Lincoln
Park and Longoria Elementary School.

This includes the following highways...
 Interstate Highway 69 E between mile markers 1 and 11.
 US Highway 281 between mile markers 836 and 838.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2585 9745 2589 9747 2589 9752 2603 9760
      2612 9728 2611 9730 2611 9729 2608 9723
      2612 9722 2608 9722 2608 9717 2615 9717
      2607 9716 2607 9714 2605 9716 2595 9715
      2596 9728 2594 9728 2593 9735 2584 9739
TIME...MOT...LOC 0429Z 322DEG 6KT 2593 9745 2601 9714 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CASTILLO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at Jan 9, 6:00 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Jan 9, 6:00 PM CST, 4 hours 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
600 PM CST Sun Jan 9 2022

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...A cold front, currently extending south of BKS to
east of APY, will continue to push through Deep South Texas this
evening. Brownsville radar indicates some convection developing
ahead and along of this boundary. Will continue to mention
VCTS/TSRA at all Rio Grande Valley aerodromes through late this
evening. A mix of VFR/MVFR/IFR conditions can be expected through
late this evening with convection. Low- level, MVFR, stratus
clouds will develop behind the front and persist through the night
and into Monday. Northerly winds will become gusty, with gusts
between 20-25 knots tonight and into Monday morning. MVFR/IFR
ceilings will prevail through the rest of the period.

&&

.PREV DISCUSSION... /issued 223 PM CST Sun Jan 9 2022/

SHORT TERM (Now through Monday Night): The overall short-term
forecast remains on track, with a moderate-strong cold front
anticipated to push north-to-south through the CWA beginning late
this afternoon. KBRO doppler radar currently shows isolated light
to moderate, popcorn-type, showers starting to develop offshore
and along the coast, with isolated thunderstorms developing up the
coast near Corpus Christi. Isolated/spotty showers will continue
before the better chances of precip. unfolds with the front this
evening. Latest forecast models and mesoanalysis continues to
indicate an unstable atmosphere ahead of the approaching front.
MLCAPE values between 1500-2500 J/kg will be more than enough
energy to see scattered to numerous showers and thunderstorms just
ahead of and along the frontal boundary. Latest run of the HRRR
model keeps the bulk of the heaviest rainfall east of US-281/I-69C
beginning late this afternoon. The front will exit the area by or
even before midnight tonight, but shower activity may linger
through the morning on Monday, especially across the lower RGV and
immediate coastline as a weak coastal trough forms. As far as
rainfall amounts, general values between 0.25-0.50" can be
expected (maybe less across western counties). However, values
over an inch are not out of question, especially where the heavier
showers/storms occur. Widespread flooding is not anticipated at
this time, but localized ponding of water and minor flooding in
low-lying areas are possible in spots.

Temperatures behind the front will drop into the mid-upper 40s
and lower 50s overnight tonight under cloudy skies. An abundance
of overrunning will cause cloud cover to stick around during the
day on Monday, which will keep daytime temperature on the cool
side; temps will likely struggle to get out of the 50s. Also,
northerly winds are expected to stay fairly breezy behind the
front on Monday, which may make temperatures feel a few degrees
cooler. Skies will remain mostly cloudy on Monday night, which
should keep temperatures contained in the 40s (lower 40s north,
upper 40s south).

LONG TERM (Tuesday through Sunday): High pressure over East
Texas will continue to shift east but the southward extension will
remain over the CWA. A weak surface coastal trough may still be
evident to the east over the Gulf. A mid-level shortwave trough
will swing west to east across North Texas on Tuesday and will
then track over the north Gulf on Wednesday. We may see enhanced
shower activity over the adjacent Gulf on Wednesday as the base
of the trough extends out over the Northwest Gulf. With high
pressure still to the north, winds will retain a north to
northeast fetch out into the mid-week.

From mid to late week mid-level ridging will build just upstream
over the High Plains, shifting slowly east. High pressure will
unlock from the Great Basin and the Northwest on Friday as a
vigorous short wave dives south from Central Canada. A short wave
kicking out from a Baja low will synch up behind the surface front
to push it through late Saturday. This scenario is in line with
the inherited forecast reasoning. The front will be knocking at
the door Saturday afternoon, and there will be some capping of
high temps out west, based on guidance numbers coming in from
Laredo. Overrunning and rainy gray, cooler weather will take over
Saturday night across the CWA and into Sunday. While temps will
warm several degrees above average mid to late week, the Saturday
front will cool things to below average next Sunday. A follow-on
weak shortwave trough, and this is handled slightly differently by
the GFS and ECMWF, moving overhead Monday will keep rain chances
going, but surface high pressure will shift rapidly east as well,
with a residual coastal trough offshore to keep marine and coastal
rain chances alive early the following week.

MARINE:
Now through Monday Night...Small craft will need to continue to
exercise caution on the offshore Gulf waters through the afternoon
as wave heights continue to remain agitated around 6 feet. Marine
conditions will then quickly deteriorate beginning early this
evening as a moderate-strong cold front pushes over the coastal
waters. A Small Craft Advisory goes into effect for all of the
coastal waters beginning at 6 PM this evening through at least 6
PM Monday evening, with the possibility of an extension into
Monday night/Tuesday morning. Northerly winds will drastically
increase and become gusty behind the front, with a few gusts up to
gale force tonight and through Monday morning. In response to the
winds, seas on the Gulf will increase between 6 and 9 feet,
occasionally higher on the offshore waters. A gradual improvement
of winds and seas will begin Monday afternoon, but conditions will
likely remain hazardous through Monday night.

Tuesday through Friday Night...North to northeast winds will start
out moderate to fresh on Tuesday with elevated seas and possible
small craft advisory conditions on the Gulf. After Tuesday, light to
moderate north to northeast winds and moderate seas will persist
through about Thursday. Winds will turn to southeast and south late
in the week. Seas will also diminish to low or moderate.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  50  60  51  68 /  80  40  10   0
BROWNSVILLE          51  58  49  68 /  80  30  20  10
HARLINGEN            48  57  47  66 /  80  30  10   0
MCALLEN              50  57  47  65 /  80  20   0   0
RIO GRANDE CITY      49  59  46  65 /  50  10   0   0
SOUTH PADRE ISLAND   57  61  57  66 /  80  40  20  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 6 PM CST Monday for GMZ130-132-135-
     150-155-170-175.

&&

This product is also available on the web at:
https://weather.gov/rgv

63-KC/AVIATION
Hazardous weather outlook, Jan 9, 3:25 AM CST, 19 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
325 AM CST Sun Jan 9 2022

TXZ248>257-351-353-101200-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
325 AM CST Sun Jan 9 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Areas of fog, some possibly dense, will prevail until a couple of
hours after sunrise this morning.

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An elevated risk of rip currents is possible at the local beaches
Monday through Wednesday and again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-101200-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
325 AM CST Sun Jan 9 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Small Craft Advisories are likely along the Lower Texas Coast
tonight due to the passage of a cold front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Additional Small Craft Advisories are possible along the Lower
Texas Coast Monday and Tuesday and again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

In the hours before

Special weather statement, Jan 9, 6:11 PM CST, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Brownsville TX
611 PM CST Sun Jan 9 2022

TXZ250-251-353-100115-
Brooks TX-Northern Hidalgo TX-Inland Kenedy TX-
611 PM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of southwestern Kenedy,
northeastern Hidalgo and southeastern Brooks Counties through 715 PM
CST...

At 610 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of El Coyote Ranch Airport, or 9 miles south of
Rachal, moving south at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Kenedy, northeastern Hidalgo and southeastern Brooks Counties.

This includes US Highway 281 between mile markers 738 and 756.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2682 9823 2690 9794 2665 9786 2656 9821
TIME...MOT...LOC 0010Z 351DEG 9KT 2675 9813

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CASTILLO
Special weather statement, Jan 9, 6:25 PM CST, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Brownsville TX
625 PM CST Sun Jan 9 2022

TXZ353-100130-
Northern Hidalgo TX-
625 PM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of northeastern Hidalgo
County through 730 PM CST...

At 625 PM CST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of El Coyote Ranch Airport, or 10 miles south of
Rachal, moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Hidalgo County.

This includes US Highway 281 between mile markers 744 and 754.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2666 9798 2660 9814 2673 9826 2678 9818
      2678 9799
TIME...MOT...LOC 0025Z 319DEG 7KT 2673 9811

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CASTILLO
Special weather statement, Jan 9, 10:09 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1009 PM CST Sun Jan 9 2022

TXZ257-100445-
Coastal Cameron TX-
1009 PM CST Sun Jan 9 2022

...A strong thunderstorm will impact portions of east central Cameron
County through 1045 PM CST...

At 1009 PM CST, Doppler radar was tracking a strong thunderstorm over
Washington Park, or near South Padre Island, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Padre Island, Port Isabel City Hall, Laguna Heights, Port
Isabel Lighthouse, Port Isabel High School, Port Isabel Fire And
Police Department, Garria Elementary School, Washington Park, Boca
Chica Beach and South Padre Island Police Department.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2605 9716 2603 9715 2595 9715 2595 9716
      2596 9716 2595 9719 2596 9721 2595 9725
      2600 9729 2609 9727 2608 9723 2612 9722
      2608 9722 2610 9721 2605 9719 2606 9716
      2612 9717 2612 9716 2607 9716 2607 9714
TIME...MOT...LOC 0409Z 282DEG 11KT 2603 9720

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CASTILLO
Special weather statement, Jan 9, 10:30 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1030 PM CST Sun Jan 9 2022

TXZ255-257-100515-
Coastal Cameron TX-Inland Cameron TX-
1030 PM CST Sun Jan 9 2022

...Strong thunderstorms will impact portions of southeastern Cameron
County through 1115 PM CST...

At 1029 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Perkins Middle School to Boca Chica Beach.
Movement was southeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
South Padre Island, Rancho Viejo, Southmost, Olmito, Port Of
Brownsville, Cameron Park, Downtown Brownsville, Brownsville, Lincoln
Park and Longoria Elementary School.

This includes the following highways...
 Interstate Highway 69 E between mile markers 1 and 11.
 US Highway 281 between mile markers 836 and 838.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2585 9745 2589 9747 2589 9752 2603 9760
      2612 9728 2611 9730 2611 9729 2608 9723
      2612 9722 2608 9722 2608 9717 2615 9717
      2607 9716 2607 9714 2605 9716 2595 9715
      2596 9728 2594 9728 2593 9735 2584 9739
TIME...MOT...LOC 0429Z 322DEG 6KT 2593 9745 2601 9714

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CASTILLO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 6:11 PM CSTSpecial Weather StatementBROBrooks64 min
Jan 9, 6:25 PM CSTSpecial Weather StatementBROHidalgo65 min
Jan 9, 7:20 PM CSTSpecial Marine WarningBRO55 min
Jan 9, 10:09 PM CSTSpecial Weather StatementBROCameron36 min
Jan 9, 10:19 PM CSTSpecial Marine WarningBRO56 min
Jan 9, 11:05 PM CSTAreal Flood AdvisoryBROCameron55 min
Jan 9, 11:15 PM CSTAreal Flood AdvisoryBROCameron60 min
Jan 10, 2:32 AM CSTRip Current StatementBROKenedy39 hr

Nearby

Special Weather Statements in Texas, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.